Ohio, 2024Strong Wind in Ohio, June 18, 2024
June 18, 2024 · NWS RLX · 1 event in 1 county or zone
Weak showers developed during the early afternoon hours of June 18th across parts of southeast Ohio. One shower produced a landspout near the Ohio University Airport, observed by a trained spotter.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak showers developed during the early afternoon hours of June 18th across parts of southeast Ohio. One shower produced a landspout near the Ohio University Airport, observed by a trained spotter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 18, 1:39 PM EST, 13 minutes earlier.
Area forecast discussion, Jun 18, 1:39 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
239 PM EDT Tue Jun 18 2024
.SYNOPSIS...
Isolated strong storms will be possible today. A prolonged heat
wave continues throughout the week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 1239 PM Tuesday...
Surface high pressure and upper ridging will continue to expand
across the area through Wednesday, creating very hot conditions
across the region, and a continuation of a heat advisory for all
counties west of the mountains. Showers and storms will fire again
during peak heating hours today. Some of these storms could become
strong to severe with a wind/downburst threat. Similar to yesterday,
high instability/cape, along with weak shear, high PW values, with
storms slow to move and containing heavy downpours, along with that
strong wind/downburst potential. SPC has expanded the marginal risk
for severe across most of the CWA west of the mountains.
Otherwise, as the high continues to expand westward, flow will
gradually continue to become more southeasterly, with somewhat less
humid air taking hold for Wednesday. Not really expecting apparent
temperatures to reach advisory criteria on Wednesday, but with
temperatures still expected to reach into the mid 90s, the heat
headlines will remain. In addition, with more stable conditions
expected to be in place on Wednesday, a dry forecast was maintained
for now, although an isolated shower or storm cannot be completely
ruled out either.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 205 PM Tuesday...
Upper ridge pattern courtesy of a rather strong area of high
pressure to our east extending from Bermuda/Eastern Atlantic. As
a result, hot and dry temperatures amid the heat wave will
continue into the short term period.
Temperatures Thursday look to be in the low to mid 90s for much
of the area, with upper 70s to upper 80s being common across the
mountains. Humidity looks to back off some in the afternoon
allowing for less hot heat indices in comparison to what has
been observed. While heat indices look to be below 100 degrees,
they will still be high with mid to upper 90s expected for the
warmest locations in our forecast area. Lows both Wednesday
night and Thursday night, will range from the 60s to upper 70s
depending on elevation. This provides some relief, but with
muggy conditions expected each night it will not feel as though
there is improvement.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 1215 PM Tuesday...
Strong Bermuda High Pressure system will still influence
temperatures into the weekend, keeping them well above normal.
The hottest temperatures will be observed Friday and Saturday
with highs in the mid to upper 90s across the lowlands each day;
80s in the mountains. A few locations in the low-lying river
valleys, along the Ohio River and across portions of SE Ohio
are forecasted to reach 100. Heat indices will still be
oppressive, even with humidity values lessening some as the week
goes on.
The ridge pattern looks to recede Saturday night into Sunday as
a cold front approaches from the west. That said, PoPs also
increase from west to east Sunday afternoon and evening as this
front approaches and a trough drops out of the north Sunday into
Monday. Showers and some thunderstorms are possible Sunday into
Monday due to this feature, but kept only chance PoPs for now
until confidence increases.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 115 PM Tuesday...
Isolated showers and storms through 03Z, with brief MVFR
conditions in heavy downpours. Storms will also have the
potential for strong/damaging wind gusts. After 03Z, expect bulk
of convection to dissipate with VFR conditions. However, patchy
IFR valley fog is expected in favored river valleys, mainly in
deeper mountain valleys generally 08-12Z, with a return of VFR
conditions with light surface winds after 12Z Wednesday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Brief sub-VFR conditions could occur in
showers/storms today. Fog tonight may be more widespread than
currently forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z WEDNESDAY...
No widespread IFR conditions are expected at this time.
&&
.CLIMATE...
As of 235 PM Tuesday...
A prolonged heat wave continues across the area through this
week. Temperatures are forecast to approach record highs at some
locations on several days. The records for Tuesday, June 18 to
Sunday, June 23 are listed below for our official climate
sites, along with the current forecast values.
Forecast / Record High Temperatures
--------------------------------------------------------
Tuesday, 6/18 | Wednesday, 6/19| Thursday, 6/20 |
--------------------------------------------------------
CRW | 93 / 98 (1944) | 92 / 98 (1919) | 94 / 99 (1931) |
HTS | 93 / 98 (1944) | 93 / 98 (1994) | 93 /100 (1931) |
CKB | 93 / 96 (1936) | 93 / 94 (1994) | 93 / 94 (1931) |
PKB | 94 / 98 (1944) | 94 / 95 (1994) | 95 / 97 (1931) |
BKW | 86 / 93 (1936) | 86 / 90 (1944) | 87 / 92 (1931) |
EKN | 91 / 91 (1994) | 90 / 89 (1905) | 90 / 92 (1931) |
--------------------------------------------------------
Friday, 6/21 | Saturday, 6/22 | Sunday, 6/23 |
--------------------------------------------------------
CRW | 97 /105 (1931) | 97 / 98 (1988) | 96 /100 (1929) |
HTS | 99 / 99 (1953) | 99 / 98 (1988) | 97 /100 (1930) |
CKB | 96 / 98 (1953) | 96 / 97 (1923) | 94 / 96 (1957) |
PKB | 98 / 97 (1953) | 98 / 98 (1988) | 95 / 94 (1964) |
BKW | 91 / 93 (1953) | 91 / 92 (1931) | 90 / 91 (1931) |
EKN | 93 / 92 (1953) | 94 / 93 (1923) | 91 / 89 (1899) |
--------------------------------------------------------
Additionally, the all-time June high temperature records may
be neared in some locations. Listed below are the maximum
temperatures currently forecast during the heat wave versus
the all-time June high temperature records.
Max Forecast All-time June Record
-----------------------------------------
CRW | 97 | 105 (1931) |
HTS | 99 | 105 (1930) |
CKB | 96 | 100 (1925) |
PKB | 98 | 100 (1988) |
BKW | 91 | 100 (1936) |
EKN | 94 | 96 (2012) |
-----------------------------------------
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT Friday for WVZ005>011-013>020-
024>032-039-040.
OH...Heat Advisory until 8 PM EDT Friday for OHZ066-067-075-076-
083>087.
KY...Heat Advisory until 8 PM EDT Friday for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...SL/LTC
NEAR TERM...SL
SHORT TERM...LTC
LONG TERM...LTC
AVIATION...SL
CLIMATE...GWHazardous weather outlook, Jun 18, 1:55 AM EST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
255 AM EDT Tue Jun 18 2024
OHZ066-067-190900-
Perry-Morgan-
255 AM EDT Tue Jun 18 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY...
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Isolated strong storms could produce damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ075-076-083>087-WVZ005>011-013>020-024>032-039-040-
190900-
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-
255 AM EDT Tue Jun 18 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central, northern, southern and
western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ003-004-WVZ033-034-515>526-190900-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
255 AM EDT Tue Jun 18 2024
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast, southeast and southern West Virginia.
.DAY ONE...Today and Tonight.
Heat index values will reach into the mid 80s to mid 90s for all but
the highest ridges this afternoon. Practice heat safety actions such
as proper hydration, watching for signs of heat stress, and taking
breaks in the shade or air conditioning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A prolonged period of hot weather continues through the week, with
heat index values reaching mid 80s to mid 90s each day for all but
the highest ridges. Practice heat safety actions such as proper
hydration, watching for signs of heat stress, and taking breaks in
the shade or air conditioning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 18, 10:18 AM EST, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1118 AM EDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM Tstm Wnd Dmg 1 ESE Rio Grande 38.87N 82.36W
06/14/2024 Gallia OH NWS Storm Survey
Sporadic tree damage was noted from Farmview
and Adamsville Rd southward following
Creekview Dr and Garners Ford Rd. The most
significant damage at this point along
Creekview Dr where a two foot diameter
partially rotten hardwood tree was snapped
near the ground.
&&
JPSpecial weather statement, Jun 18, 1:43 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
243 PM EDT Tue Jun 18 2024
WVZ027-181915-
Clay WV-
243 PM EDT Tue Jun 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CLAY COUNTY THROUGH 315
PM EDT...
At 243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clay, moving west at 10 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Clay, Glen, Indore, and Bickmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3834 8107 3832 8111 3833 8125 3838 8126
3851 8111 3849 8091
TIME...MOT...LOC 1843Z 098DEG 9KT 3837 8111
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
01Strong Wind, Athens
- When
- June 18, 1:52 PM EST
- Where
- Athens forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
Landspout. Location: 39.2165N/ 82.2428W. Spotter video was received of a landspout occurring in a wooded area to the west-northwest of the Ohio University Airport. The landspout made contact with the ground for about one minute. No damage was discernable from the video.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Coastal Flood in Texas, June 18 to 21, 20241 death · 10 events
- Flash Flooding and Flooding in Minnesota, June 18 to 24, 2024$1.2 million · 1.25 in hail · 56 events
- Hail in Kansas, June 18, 2024$1.1 million · 1.75 in hail · 4 events
- Flash Flooding in Wisconsin, June 18 to 19, 20241 injured · $160,000 · 3 events
- Flash Flooding in Michigan, June 18 to 19, 2024$100,000 · 2 events
- Flash Flood and Damaging Winds in New York, June 18, 2024$24,000 · 51 kt wind · 23 events
- Flash Flooding and Flooding in Oklahoma, June 18 to 19, 2024$20,000 · 2.5 in hail · 16 events
- Tornado and Damaging Winds in Wisconsin, June 18, 2024EF1 · 6 events
- Heat in New York, June 18, 202421 events
- Tornadoes and Flash Flooding in Kansas, June 18, 2024EF0 · 20 events
- Hail and Damaging Winds in Pennsylvania, June 18, 20241.75 in hail · 18 events
- Flash Flood and Damaging Winds in Minnesota, June 18, 2024$2,000 · 61 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178560.